Alert archive / Colorado / Freeze Watches in 2012

Freeze Watch 1, NWS Denver/Boulder, CO

October 4, 201216 counties in Colorado

NWS Denver/Boulder, CO issued this freeze watch at Oct 4, 2012, 4:21 PM MDT for 16 counties in Colorado. It took effect at Oct 6, 2012, 12:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 4, 2012, 4:21 PM MDT (22:21 UTC)
In effect from
Oct 6, 2012, 12:00 AM MDT
Expired
Oct 5, 2012, 5:03 AM MDT
In force
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Denver County, CO, Douglas County, CO, Elbert County, CO, Jefferson County, CO, Larimer County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 42 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2012-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2012-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
458 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this freeze watch went out at Oct 4, 3:45 PM MDT, 36 minutes earlier.

Area forecast discussion, Oct 4, 3:45 PM MDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
345 PM MDT THU OCT 4 2012

.SHORT TERM...AREA OF STRATUS STILL LINGERING ALONG FOOTHILLS OF
BOULDER AND JEFFERSON COUNTIES...SHOWING SIGNS OF DISSIPATING.
OTHERWESE...MID LEVEL MOISTURE MOVING ACROSS AREA BEING ADVECTED
IN FROM THE DESERT SOUTHWEST. BATCH OF CUMULUS HAD FORMED ACROSS
SOUTHERN MOUNTAINS ABOVE THE STABLE LAYER. AIRMASS SLIGHTLY
UNSTABLE IN THIS AREA WITH RADAR SHOWING A FEW LIGHT SHOWERS
ACROSS SOUTHERN PARK COUNTY. MODELS KEEP SOME LOW CAPE OVER
MOUNTAINS AND PARK COUNTY INTO THE EVENING HOURS...AND WILL
CONTINUE WITH THE SLIGHT CHANCE OF SHOWERS. SOME SNOW IS POSSIBLE
OVER THE HIGHER AREAS WITH MINIMAL ACCUMULATION. ACROSS
PLAINS...NOT EXPECTING STRATUS TO REDEVELOP AS MID AND HIGH LEVEL
CLOUDS SPREAD ACROSS AREA. LOOKING LIKE TEMPERATURES ACROSS PLAINS
WILL AGAIN DROP INTO THE LOWER AND MIDDLE 30S OVERNIGHT ALONG
WITH SOME UPPER 20S IN LOW LYING AREAS. DECIDED TO HOIST FROST
ADVISORY FOR ALL OF THE PLAINS AS ONLY A FEW AREAS THIS MORNING
WERE BELOW FREEZING. ON FRIDAY....UPPER TROUGH TO CONTINUE TO DIG
ACROSS GREAT BASIN WITH FLOW ALOFT BECOMING WESTERLY. BROAD
SURFACE HIGH ACROSS CENTRAL PLAINS TO KEEP UPSLOPE FLOW GOING
ACROSS PLAINS. UPPER LEVEL JET WILL BEGIN TO MOVE SOUTH ACROSS
WYOMING DURING THE DAY WITH NORTHEASTERN COLORADO IN THE FAVORED
LEFT EXIT REGION BY MID DAY. THIS TO PROVIDE LIFT FOR THE
DEVELOPMENT OF SOME SHOWERS OVER NORTHEAST CORNER. AS JET SAGS
SOUTHWARD ACROSS WYOMING...PRECIP CHANCES TO SPREAD SOUTH ACROSS
PLAINS DURING THE AFTERNOON WITH THE BEST CHANCE ALONG THE
NORTHERN BORDER. TEMPERATURES LOOK TO BE COLD ENOUGH FOR SNOW
ALONG CHEYENNE RIDGE WITH EITHER SNOW OR A MIX OF RAIN AND SNOW
ACROSS THE NORTHEAST CORNER. ANY ACCUMULATIONS WILL BE LIGHT.
CLOSER TO DENVER AND ALONG NORTHERN FOOTHILLS...PRECIP SHOULD BE
RAIN THROUGH THE AFTERNOON.

.LONG TERM...UPPER JET ALOFT WILL BE SINKING SOUTH OVER THE AREA
FRIDAY NIGHT WITH THE UPPER TROUGH DROPPING FROM MONTANA INTO
WYOMING. HIGH SURFACE PRESSURE CENTER WILL BE MOVING FROM
SASKATCHEWAN SOUTH TO SOUTH DAKOTA AS WELL KEEPING UPSLOPE IN
PLACE. QG VERTICAL VELOCITIES WILL BE INCREASING UPWARD AS THE
UPPER TROUGH NEARS PROVIDING DYNAMICS FOR A CHANCE OF RAIN MIXING
WITH SNOW IN THE EVENING...THEN SNOW LIKELY AFTER MIDNIGHT OVER
THE NORTHEASTERN PLAINS. THE 700 MB FLOW MAY PLAY WITH THE AMOUNT
OF PRECIPITATION AROUND THE URBAN CORRIDOR AS THE SOUTHERLY TO SOUTHWESTERLY
FLOW COULD TEND TO DOWNSLOPE. HOWEVER WITH THE QG LIFT AND THE
UPSLOPE AT LOWER LEVELS WILL KEEP AT LEAST A SLIGHT CHANCE.
THE MOUNTAINS MAY SEE A FEW SHOWERS WEST OF THE DIVIDE IN THE
EVENING THEN DRY OUT AS THE FRONTAL AIRMASS WILL REMAIN EAST OF
THE DIVIDE. THE FOOTHILLS WILL LIKELY SEE SOME LIGHT SNOW...BUT
THE BEST DYNAMICS WILL REMAIN OVER THE EASTERN PLAINS. TEMPERATURES
FRIDAY NIGHT WILL BE IN THE UPPER 20S TO NEAR 30...PROMPTING THE
FREEZE WATCH FOR THE PLAINS.

ON SATURDAY...THE SURFACE HIGH PUSHES FURTHER SOUTH OVER THE FAR
NORTHEASTER CORNER OF THE STATE AND THE UPPER TOUGH WILL STRETCH
SOUTHWEST DOWN INTO NORTHEASTERN COLORADO. THIS WILL GIVE THE BEST
CHANCE FOR SNOW DURING THE MORNING FOR THE PLAINS BEFORE THE
SYSTEM CONTINUES PUSHING SOUTH. THE FRONT RANGE MOUNTAINS AND
FOOTHILLS MAY SEE A FEW AREAS OF SNOW...THEN WILL BE QUICKLY
CLEARING OUT AS DRY WESTERLY FLOW MOVES IN BEHIND THE DEPARTING
SYSTEM. AREAS WEST OF THE DIVIDE WILL LIKELY STAY DRY SATURDAY. THE
EXTRA PUSH AND UPPER TROUGH WILL SPREAD THE COLDEST TEMPERATURES
OVER THAT THE STATE WILL SEE WITH THIS SYSTEM. HIGHS ARE NOT
EXPECTED TO GET MUCH HIGHER THAN THE LOW 40S ACROSS THE ENTIRE
FORECAST AREA. SATURDAY NIGHT AS THE SYSTEM CONTINUES SOUTH AND
PRECIPITATION AND SKIES CLEAR...TEMPERATURES WILL DROP INTO THE
MID 20S OR LOWER. WILL LIKELY NEED A HARD FREEZE HEADLINE FOR THE
PLAINS THIS NIGHT.

SUNDAY AND MONDAY WILL BE A WARMING AND DRYING TREND WITH
TEMPERATURES BUMPING BACK UP INTO THE 50S AND 60S AS A RIDGE
BUILDS ALOFT. THEN ANOTHER SHORTWAVE TROUGH FROM THE NORTH WILL
PUSH A WEAK FRONT THROUGH THE AREA....DROPPING TEMPERATURES ONLY A
FEW DEGREES. A RIDGE WILL BUILD YET AGAIN AS A CUTOFF LOW SPINS
OVER CALIFORNIA THROUGH THURSDAY BRINGING SEASONAL TEMPERATURES
AND MOSTLY DRY WEATHER. MODELS ARE HINTING AT THE CUTOFF LOW
GETTING CAUGHT IN THE FLOW TO MOVE TOWARD THE STATE FRIDAY.

&&

.AVIATION...WEAK EASTERLY WINDS TO PERSIST THROUGH THE OVERNIGHT
HOURS...BECOMING NORTHEAST AS SURFACE HIGH MOVES INTO THE NORTHERN
PLAINS. MID AND HIGH LEVEL CLOUDS TO CONTINUE TO INCREASE DURING
THE EVENING. NOT EXPECTING STRATUS TO REDEVELOP DUE TO INCREASE IN
MID LEVEL CLOUDS. CEILINGS OF 6000 FEET AGL POSSIBLE AROUND 18Z
WITH A SLIGHT CHANCE OF RAIN SHOWERS BY 21Z...MAINLY NORTH AND
EAST OF DENVER. FOR NOW WILL CONTINUE WITH VCSH. ANY SHOWERS THAT
DEVELOP SHOULD BE RAIN THROUGH 00Z...THOUGH SOME SNOW COULD BE
MIXED WITH THE RAIN DURING THE EVENING. BETTER CHANCE FOR SNOW
AFTER MIDNIGHT FRIDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM MIDNIGHT TONIGHT THROUGH 9AM MDT FRIDAY
MORNING FOR ALL OF THE PLAINS..COZ038>051.
FREEZE WATCH FROM MIDNIGHT FRIDAY THROUGH 10 AM SATURDAY FOR
ALL OF THE PLAINS...COZ038>051.

&&

SHORT TERM...D-L
LONG TERM....KRIEDERMAN
AVIATION...D-L
Hazardous weather outlook, Oct 4, 10:42 AM MDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1042 AM MDT THU OCT 4 2012

COZ030>051-051645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1042 AM MDT THU OCT 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

IT WILL BE MUCH COOLER TODAY BEHIND YESTERDAY'S COLD FRONT WITH
HIGHS IN THE UPPER 40S TO MID 50S ACROSS NORTHEAST COLORADO. A FEW
WEAK LATE DAY SHOWERS MAY DEVELOP OVER THE HIGHER TERRAIN SOUTH
OF INTERSTATE 70. THE FIRE DANGER WILL BE ELEVATED WEST OF THE
CONTINENTAL DIVIDE WHERE IT WILL BE MILD...DRY...AND BREEZY.
OVERNIGHT TEMPERATURES ARE EXPECTED TO DROP INTO THE LOWER AND
MIDDLE 30S ACROSS MUCH OF THE PLAINS DEPENDENT ON THE AMOUNT OF
CLOUD COVER PRESENT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UNSEASONABLY COLD PERIOD FOR NORTHEASTERN COLORADO THROUGH THE
WEEKEND. DAYTIME TEMPERATURES ON THE PLAINS WILL BE AS MUCH AS 25
DEGREES BELOW AVERAGE FOR THIS TIME OF YEAR. ON THE OTHER
HAND...AREAS WEST OF THE CONTINENTAL DIVIDE WILL FEEL LITTLE
IMPACT. A FREEZE WATCH OR WARNING MAY BE NEEDED FRIDAY NIGHT AND
SATURDAY NIGHT AS LOW TEMPERATURES WILL LIKELY BE IN THE MID TO
UPPER 20S. PRECIPITATION SHOULD LARGELY REMAIN CONFINED TO THE
NORTHEASTERN PLAINS WHERE SOME AREAS COULD SEE A FEW INCHES OF
SNOW ACCUMULATION BETWEEN FRIDAY AND SATURDAY AFTERNOON. THE REST
OF THE AREA MAY SEE AROUND AN INCH OR LESS OF SNOW...MIXED IN WITH
RAIN AT TIMES.

WILL SEE A SLOW WARMING STARTING SUNDAY INTO THE NEXT WEEK WITH
MOSTLY DRY WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/KRIEDERMAN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 8:26 PM MDTFreeze WarningBOUAdams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 8 more13 hr
Oct 4, 4:21 PM MDTFrost AdvisoryBOUAdams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 10 more17 hr

Nearby

Freeze Watches in Colorado, 2012Every freeze watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.